Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 38, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2024, 1:54 PM EDT for Cambria County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2024, 1:54 PM EDT (17:54 UTC)
- Expired
- Jun 18, 2024, 2:45 PM EDT
- In force
- 51 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cambria County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:28 PM EDT, 26 minutes earlier.
Area forecast discussion, Jun 18, 1:28 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service State College PA 128 PM EDT Tue Jun 18 2024 .SYNOPSIS... *Long duration and potentially dangerous heat wave this week *Near-record high temperatures 90+ degrees into the weekend && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1050AM/1450UTC: Overall setup today looks similar to yesterday with diurnally enhanced t-storm clusters expected to develop within instability/pwat axis on the northwest periphery of heat dome centered over the Mid Atlantic region. Locally strong to potentially damaging wind gusts will be possible through the diurnal heating cycle. "Ridge-running" storms will also be capable of producing locally heavy rainfall with pwats up to 1.75 inches. Previous Discussion Issued: 223 AM EDT Tue Jun 18 2024 Upper high pressure (325dam at 7H) will reside directly overhead for today. That should help to keep a lid on things trying to grow very tall. But, we had similar heights yesterday, and quite a few storms got going over the nrn tier and wrn mtns. So, we expect similar developments this aftn. The RAP (03Z run) erases the llvl CINH by Noon-1 PM at BFD and JST (per model soundings), but upper levels still very warm. Little shear means they could just rain themselves out as they move little from their initiation spots. 1.6" PWAT is nothing to sneeze at, but the cells shouldn't last all that long to make for a flooding risk today. SPC has put the Allegheny Plateau into a MRGL risk for SVR. The hot air means there is no svr hail risk, and it makes for a cap to overcome. Without wind/shear, organization will be poor. CAPEs get to 1500 from the RAP and GFS, and 3000 from the NAM - but only with a boost from the elevations and interacting outflow boundaries. Seeing what happened Mon aftn/eve, it's probably going to be another very limited threat for svr storms again today. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/... Heat continues to be the problem/challenge in the short term period. Wed may actually be a bit cooler than Tuesday, but we'll continue with the heat advy as all the forecast offices wish to continue it/them as is. WPC has placed the NW into the Day2 ERO with an eye toward the high PWATs and slow storm movements (much like today). The cap from the upper high/ridge will keep most/all of the convection to the north/east of IPT-UNV-JST Wed and Thurs. The aftn/evening showers will probably help keep the temps down a bit there, but the mugginess/dewpoints will likely get enhanced by the precip. So, the Heat Advy seems like it is solid. Prev... The heat and humidity are progged to build through midweek, as the center of the subtropical high lifts north over PA. Current guidance indicates heat indices will reach 95 to around 100F especially in the valley locations during the afternoons Tue- Thu. We extended the heat advisory through 8pm Thursday which aligns well with neighboring WFOs to the west, north, and east. Model guidance continues to favor isolated to scattered diurnal t-storm risk Tue-Thu downwind of Lake Erie and over the higher terrain along the spine of the Alleghenies. Thursday looks like the hottest day of the period with maxT 90-95F or +10-20F above climo. Heat looks like it will continue into the weekend. Trying to make decision on if and for how long to extend the heat advy. Friday looks like the hottest day, and some spots could get near 105 HI on Friday in the SE. But, very few spots. At this point, we'll just add another day onto the area-wide heat advy, and run it thru Friday evening. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... The heat and humidity will continue into Saturday, although we could begin to see some slight relief working into northeastern PA in the form of a backdoor cold front. It will be another hot day for much of the area though, and could easily see continuing to push the advy out into the weekend for much of the CWA. The proximity of the cold front will bring a slight increase in PoPs, esp across north-central and northeastern PA. Sunday into Monday should see the (slightly) cooler temperatures expand southward as a cold front crosses the area. This front will be accompanied slightly increased PoPs areawide Sunday into Monday. Any subtle cool down early next week looks like it will be short-lived, with heat building once again by midweek. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Hazy, hot and humid conds will be the rule across central PA for the next few days. Spotty storms will continue to pop up this afternoon with daytime heating, with the best chc of getting wet being over the higher elevations of the Allegheny Plateau. Brief reductions and gusty winds are possible in any storms, but this activity should be widely scattered. Added VCTS to JST, which already has some thunder nearby, with VCSH added to the remaining TAF sites outside of the Lower Susq Valley. Despite the spotty storms, most sites will be VFR for the majority of the day. Another warm and muggy night is in store, with any lingering showers/storms quickly diminishing as we lose the heat of the day. Patchy fog is once again possible in areas that see downpours today, but not confident enough to put it in any specific TAF sites yet. Outlook... Wed-Sun...Predominantly VFR, with continued heat and iso TSRA. Density altitude concerns possible. && .CLIMATE... A period of much warmer than average temperatures is expected across much of central Pennsylvania next week, with record high temperatures being challenged. The record high temperatures for some sites across central PA are outlined below: Jun 18 Jun 19 Jun 20 Jun 21 Harrisburg 97/1957 98/1994 98/1931 98/1923 Williamsport 97/2018 96/1929 101/1923 97/1933 State College 94/1923 94/1931 94/1953 94/1988 Highest Max Temperature for June: State College 96 in 1952 (26th) and 1933 (29th) Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th) Williamsport 104 in 1925 (5th) Altoona 97 in 1971 (28th) and 1953 (21st) Bradford 93 in 2022 (22nd) Longest run of consecutive days with max temp >=90 in June: State College 6 (24-29th 1966) Harrisburg 10* (19-28th 1943) Williamsport 9 (18-26th 1923) Altoona 8 (13-20th 1994) Bradford 0 (has not occurred in POR since 1957) *Harrisburg had a run of 11 days that started on 26th and ended on July 6th in 1901 && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT Friday for PAZ004>006-010>012- 017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo/Steinbugl SHORT TERM...Dangelo LONG TERM...Evanego/NPB AVIATION...Evanego CLIMATE...Steinbugl/NPB
Hazardous weather outlook, Jun 18, 1:12 PM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 112 PM EDT Tue Jun 18 2024 PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046- 049>053-191715- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- 112 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Isolated strong to severe thunderstorms may produce localized wind damage and brief heavy rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-035-036-056>059-063>066-191715- Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 112 PM EDT Tue Jun 18 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 18, 12:46 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
1246 PM EDT Tue Jun 18 2024
PAZ042-046-053-181715-
Columbia PA-Southern Lycoming PA-Sullivan PA-
1246 PM EDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LYCOMING...NORTH CENTRAL
COLUMBIA AND SOUTHEASTERN SULLIVAN COUNTIES THROUGH 115 PM EDT...
At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Berwick, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jamison City, Waller, Central, Biggertown, and Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 7631 4126 7631 4126 7632 4121 7632
4114 7646 4131 7660 4136 7637 4132 7630
TIME...MOT...LOC 1646Z 053DEG 5KT 4130 7640
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jun 18, 1:47 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
147 PM EDT Tue Jun 18 2024
PAZ024-181815-
Cambria PA-
147 PM EDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CAMBRIA COUNTY THROUGH
215 PM EDT...
At 145 PM EDT, Doppler radar was tracking strong thunderstorms
between Ebensburg and Mundys Corner. These thunderstorms were nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ebensburg, Nanty-Glo, Patton, Vinco, Loretto, Carrolltown, Prince
Gallitzin State Park, Mundys Corner, Colver, Ashville, Chest Springs,
and Saint Francis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4068 7851 4056 7854 4040 7875 4037 7882
4041 7887 4061 7883 4068 7864
TIME...MOT...LOC 1745Z 090DEG 3KT 4061 7867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:23 PM EDT | Special Weather Statement | CTP | Potter | 52 min |
| Jun 17, 8:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 55 min |
| Jun 18, 12:46 PM EDT | Special Weather Statement | CTP | Sullivan | 29 min |
| Jun 18, 1:47 PM EDT | Special Weather Statement | CTP | Cambria | 28 min |
| Jun 18, 2:20 PM EDT | Special Weather Statement | CTP | Cambria | 25 min |
| Jun 18, 2:30 PM EDT | Areal Flood Advisory | CTP | Cambria | 90 min |
| Jun 18, 2:48 PM EDT | Special Weather Statement | CTP | Centre | 42 min |
| Jun 18, 3:32 PM EDT | Special Weather Statement | CTP | Centre | 28 min |
| Jun 18, 4:19 PM EDT | Special Weather Statement | CTP | Northumberland | 41 min |
| Jun 18, 6:52 PM EDT | Special Weather Statement | CTP | Warren | 53 min |
| Jun 18, 7:13 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 62 min |
| Jun 18, 7:57 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.